Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 175, NWS Pittsburgh, PA

August 6, 2003Muskingum County, Ohio

NWS Pittsburgh, PA issued this flash flood warning at Aug 6, 2003, 5:41 PM EDT for Muskingum County, Ohio. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2003, 5:41 PM EDT (21:41 UTC)
Expired
Aug 6, 2003, 8:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Muskingum County, OH

The radar

The Pittsburgh radar (KPBZ), 159 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 139 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
139 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
585 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 062144
FFWPBZ
OHC119-070045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MUSKINGUM COUNTY IN OHIO

* UNTIL 845 PM EDT

* AT 541 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A NEARLY
  STATIONARY CLUSTER OF THUNDERSTORMS JUST EAST OF GRIFFIN ALONG RTE 
  146. THE HEAVIEST RAINFALL WILL CONTINUE ALONG BOGGS CREEK AND     
  INDIAN RUN. RAINFALL HAS ACCUMULATED NEAR 2 INCHES AND MORE IS     
  EXPECTED. FLOODING IS LIKELY AND LOCAL STREAMS MAY SPILL OVER      
  THEIR BANKS.

* OTHER LOCATIONS IN THE WARNING INCLUDE...DRESDEN...FRAZEYSBURG...
  NEW CONCORD...NORTH ZANESVILLE...PHILO...PLEASANT GROVE...ROSEVILLE
  AND SOUTH ZANESVILLE...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 3:05 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 6, 3:05 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
305 PM EDT WED AUG 6 2003

POPCORN SHOWERS/TSTMS SCATTERED ABOUT THE CWA. PULSING CELLS HAVE
NOT AMOUNTED TO MUCH SO FAR. PERSISTENCE LEADS US TO ADD PATCHY FOG
TO FCST FOR LATE TONIGHT AND EARLY THURSDAY.

BETTER CHANCE OF SHOWERS AND TSTMS ON THURSDAY AFTERNOON AND EVENING
AS WEAK COLD FRONT APPROACHES FROM THE WEST. K INDICES 30-34 21Z
THURSDAY TO 00Z FRIDAY. PW RUNNING 1.2 TO 1.5 ACROSS CWA WITH
HIGHEST OVER OUR SRN ZONES WITH A SLIGHT INCREASE DURING THURSDAY
EVENING. GOING OUT 120 HOURS LONG WAVE TROUGH STAYS TO OUR WEST.

PIT   63  80  64  78 /  30  30  30  30
HLG   63  79  64  78 /  30  30  30  30
MGW   63  79  63  79 /  30  40  30  30
ZZV   63  79  63  79 /  30  40  30  30
PHD   63  79  64  78 /  30  30  30  30
FKL   59  77  62  76 /  30  30  30  30
DUJ   59  77  62  76 /  30  30  30  30
LBE   63  79  64  78 /  30  30  30  30
BTP   59  77  62  76 /  30  30  30  30
IDI   59  77  62  76 /  30  30  30  30
ODM   56  75  59  77 /  30  50  40  50

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

RS
Hazardous weather outlook, Aug 6, 5:11 AM EDT, 12 hours 30 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-060915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 6, 2:59 PM EDT, 2 hours 42 minutes before
PAZ008-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT WED AUG 6 2003

...HEAVY RAIN MOVING INTO NORTHERN VENANGO COUNTY...

A THUNDERSTORM WITH HEAVY RAIN IS MOVING INTO THE NORTHWEST CORNER
OF VENANGO COUNTY NEAR THE COMMUNITIES OF DIAMOND, CHAPMANVILLE, AND
BRADLEYTOWN. THE STORM IS MOVING TO THE SOUTHEAST AT TWENTY MILES
PER HOUR. EXPECT HEAVY RAINFALL OF ONE HALF INCH IN LESS THAN A HALF
HOUR AS THE STORM PASSES.

MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADS AND LOW
VISIBILITIES IN HEAVY RAIN.

LS.

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.